Texas, 2008

Drought in Texas, December 1 to 31, 2008

December 1 to 31, 2008 · NWS SJT · 3 events in 3 counties and zones

S. Drought Monitor, Sutton, Kimble, and Mason counties continued in a severe drought for the month of December.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

According to the U.S. Drought Monitor, Sutton, Kimble, and Mason counties continued in a severe drought for the month of December. Severe Drought conditions (D2) which began in September continued into December. Range and pasture conditions were extremely poor. Supplemental feeding of livestock has increased and the wildfire danger continues to worsen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Nov 30, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CST SUN NOV 30 2008

.DISCUSSION...
06Z AVIATION DISCUSSION TO FOLLOW.

&&

.AVIATION...
LOW LEVEL JET HAS SET UP FOR SOME OVERNIGHT WINDS ACROSS WC TX.
HAVE ADJUSTED TAFS ACCORDINGLY. MID LEVEL CLOUDS SHOULD STICK
AROUND INTO THE AFTERNOON MON...CLEARING OUT LATE.

11

&&

.PREV DISCUSSION... /ISSUED 828 PM CST SUN NOV 30 2008/

UPDATE...
INCREASED OVERNIGHT LOWS INTO THE MID TO UPPER 30S...WITH MID
LEVEL CLOUD COVERAGE EXPECTED TO REMAIN AROUND FOR MOST OF
THE NIGHT THINK IT WILL BE DIFFICULT FOR TEMPERATURES TO FALL BELOW
TH E FREEZING MARK EVEN WITH CAA. STILL MAY BE TOO COLD. REST OF
THE FORECAST IS ON TRACK...SO EXPECT TO MAKE NO OTHER CHANGES.

DISCUSSION...

PREV DISCUSSION... /ISSUED 545 PM CST SUN NOV 30 2008/

DISCUSSION...
00Z AVIATION DISCUSSION TO FOLLOW.

AVIATION...
MID LEVEL CLOUDINESS HANGING TOUGH. SHOULD PERSIST ACROSS MOST OF
WC TX THROUGH THE NIGHT...SCATTERING OUT DURING MON. AGAIN
EXPECTING SOME POSSIBLE GUSTY WINDS DURING THE DAY FOR MON.

11

PREV DISCUSSION... /ISSUED 308 PM CST SUN NOV 30 2008/

DISCUSSION...
THE WIND AND LAKE WIND ADVISORIES THAT WERE IN EFFECT WILL BE
CANCELED WITH THE AFTERNOON PACKAGE AS WIND SPEEDS ARE BELOW
CRITERIA FOR THESE PRODUCTS...AND EXPECTED TO SLOWLY DIMINISH
THROUGH THE EVENING HOURS ASIDE FROM SOME ISOLATED GUSTS.

FAST NORTHWEST FLOW ALOFT HAS RESULTED IN A FEW LIGHT SHOWERS
TODAY MOVING SOUTHEAST ACROSS THE CWA. WILL RETAIN ISOLATED LIGHT
SHOWERS IN THE FORECAST THROUGH THE EARLY EVENING FOR THIS
ACTIVITY ACROSS THE CONCHO VALLEY...NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY. OTHERWISE...WE WILL SEE A COOLER NIGHT
TONIGHT COMPARED TO LAST NIGHT AS COLD AIR CONTINUES TO MOVE INTO
THE AREA UNDER NORTH/NORTHWEST FLOW. DO EXPECT TO SEE MID/UPPER
LEVEL CLOUD THROUGHOUT THE OVERNIGHT HOURS...AND THIS MAY SLOW
TEMPERATURES FROM DROPPING TOO MUCH OVERNIGHT.

ON MONDAY...EXPECT FEWER CLOUDS TO BE AROUND THE AREA...AND
GENERALLY WARMER TEMPERATURES. HOWEVER...850MB TEMPERATURES DO NOT
WARM THAT MUCH TOMORROW AS WE WILL STILL HAVE NORTHERLY FLOW
ABOVE THE SURFACE...SO HAVE COOLED TEMPERATURES A FEW DEGREES FROM
THE PREVIOUS FORECAST. HIGH PRESSURE WILL CONTINUE TO BUILD INTO
THE AREA OVERNIGHT AND INTO THE AFTERNOON TOMORROW...SO
NORTH/NORTHWEST WINDS AT THE SURFACE WILL ALSO CONTINUE.

WE ARE EXPECTING A WARM UP ON TUESDAY AS 850MB TEMPERATURES WARM
INTO THE 15C TO 20C DEGREE RANGE ACROSS THE WESTERN 1/3 OF THE
CWA. WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE SOUTHWEST AS A
SFC LOW DEEPENS TO OUR NORTH. 850MB WINDS WILL BE MORE
WEST/SOUTHWEST BUT INCREASE TO 30 TO 40 KNOTS...SO THERE MAY BE
SOME SIGNIFICANT GUSTS ON TUESDAY AS WELL. ALL THIS WILL TAKE
PLACE AS A FAST MOVING SHORTWAVE TROUGH DIVES SOUTHEAST ACROSS THE
ROCKY MTNS. THIS TROUGH WILL CUT ACROSS THE WEST CENTRAL TEXAS
AREA ON WEDNESDAY AS A COLD FRONT ALSO MOVES SOUTH ACROSS THE
TX REGION. HAVE KEPT RATHER WARM TEMPERATURES IN PLACE OUT AHEAD
OF THE COLD FRONT FROM THE CONCHO VALLEY SOUTHWARD AS 850MB TEMPS
REMAIN 10C OR WARMER. ALTHOUGH THE GFS IS TRYING TO PRODUCE SOME
QPF NEAR THE CWA...WILL KEEP THE FORECAST DRY AS WE WILL HAVE
FAIRLY DRY AIR IN PLACE AT THE LOWER LEVELS...AND NOT MUCH
MOISTURE ALOFT.

WE WILL BE COOL AGAIN ON THURSDAY FOLLOWING THE COLD FRONT WITH
FAIRLY QUIET WEATHER EXPECTED INTO THE WEEKEND UNDER DRY NORTHWEST
FLOW ALOFT.

FIRE WEATHER...
WE WILL GO AHEAD WITH A FIRE WEATHER WATCH FOR TUESDAY AFTERNOON.
WE ARE EXPECTED TO WARM SIGNIFICANTLY INTO THE LOWER TO MIDDLE
70S ON TUESDAY. THESE WARM TEMPERATURES WILL COMBINE WITH
DEW POINT VALUES IN THE 20 TO 35 DEGREE FAHRENHEIT RANGE TO DROP
RELATIVE HUMIDITY VALUES TO LESS THAN 20 PERCENT FOR MUCH OF THE
WESTERN HALF OF THE CWA. IN ADDITION...A SURFACE LOW PRESSURE
AREA CENTERED NEAR EASTERN COLORADO/WESTERN KANSAS WILL INCREASE
SOUTHWEST SURFACE WINDS TO THE 20 TO 30 MPH RANGE. WEST TO
SOUTHWEST WINDS JUST OFF THE SURFACE AT 850MB MAY BE EVEN
STRONGER IN THE 30 TO 40 MPH RANGE...SO THERE IS POTENTIAL FOR
EVEN HIGHER GUSTS. ONE LIMITING FACTOR FOR THE HIGHER GUSTS MAY
BE THAT THESE WINDS WILL NOT LINE UP PERFECTLY WITH THE SURFACE
WIND COMPONENT. THESE CONDITIONS WILL COMBINE WITH VERY DRY AND
CURED FUEL CONDITIONS TO RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS FOR THE WESTERN HALF OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  37  59  40  73  45 /  10   0   0   0   0
SAN ANGELO  36  59  38  73  48 /  10   0   0   0   0
JUNCTION  35  64  32  74  44 /  10   0   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES:
COKE...CROCKETT...FISHER...IRION...NOLAN...STERLING...TOM GREEN.

&&
Hazardous weather outlook, Nov 30, 2:19 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 PM CST SUN NOV 30 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
219 PM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY CONDITIONS
WILL CONTINUE THORUGH THE AFTERNOON ACROSS WEST CENTRAL TEXAS WITH
NORTHWEST WINDS GUSTING TO 20 TO 30 MPH AT TIMES. AREA LAKES WILL
BE CHOPPY AND THE FIRE DANGER WILL BE ELEVATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR WESTERN PORTIONS OF WEST
CENTRAL TEXAS FOR TUESDAY AFTERNOON...MAINLY WEST OF A SWEETWATER
TO OZONA LINE. LOW RELATIVE HUMIDITY LEVELS OF LESS THAN 20
PERCENT...WARM TEMPERATURES...AND SOUTHWEST WINDS OF 20 TO 30 MPH
WILL LEAD TO A HIGHER RISK OF WILDFIRES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sutton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Kimble

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, Mason

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147988, 147992, 147994.